Study: Tylenol Liver Effect Stronger
But Researcher Says Product Safe at Recommended Doses
WebMD News Archive
Impact on Drug Development Studies
Watkins says the findings call into question the value of measuring ALT levels as a marker of liver toxicity in short-term drug safety studies in healthy adults.
"If Tylenol were a new drug in development and they found what we found in this two-week healthy volunteer study, that would be the end of this drug," he says. "We are learning that these tests are not as useful as we thought they were for drug development."
From a clinical standpoint, the findings could alert physicians to the possibility that ALT elevations in patients taking other potentially liver-damaging drugs may not indicate drug toxicity.
He cites the case of a college student who was taken off the acneacne-drug Accutane after a liver test suggested potential injury. The student had been taking Tylenol for several days after having dental work.
"The elevations could have been caused by the Tylenol," Watkins says. "There have probably been many cases were people have been taken off very useful medications because these liver tests have been misinterpreted."
Tylenol Maker Responds
Watkins says acetaminophen continues to be one of the safest pain relievers for long-term daily use when taken as directed.
Officials with Tylenol-manufacturer McNeil Consumer Healthcare defended their product in a statement issued June 30.
The statement noted that the findings by Watkins and colleagues are not consistent with previously reported studies and that a large percentage of people who did not take acetaminophen in the new study (38%) also developed ALT elevations.
"Low-level ALT elevations have been reported with many other commonly used analgesics such as aspirin, ibuprofen, and naproxen," the statement noted. "It is important for patients and health care providers to recognize that isolated low-level ALT elevations in the absence of symptoms or other meaningful laboratory abnormalities are fairly common events in conjunction with analgesic treatment.
"These elevations are generally clinically insignificant, transient, and do not resemble the dose-related liver damage seen with massive overdoses," says McNeil.